Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP is awful
Oct 11, 2006

Hey guys- I have been emailing Bob, but he has been away for a few days. Here is my situation. About 60 hours after a broken condom experience lasting at most 3 minutes with a woman of unknown staus, I started PEP. The doctor prescribed me 30 days of Atripla which I have been taking in the night/evening. It has been awful! Today is the eigth day. I have had bad side effects. I've been sweaty, tired, had muscle aches, had trouble concentrating, my stool has been a bit loose, have had terrible dreams, panic attacks, feel generally stoned after taking it, have not been performing great at work, cough a lot after I take it, have been very dry mouthed, and moody. In addition, I have had a white coating on my tongue which brushes off, and have lost weight, including from my legs and arms. At times, I have felt a tingling in my thighs. I would probably be freaking out that this was ARS, except it started the day after I started treatment, only 3.5 days after exposure. The list is non-exhaustive, and needless to say, it has been awful. I have made it through 8 days, and would rather be safe than sorry. That said. My first question is, do I need to take it for all 30 days, or would 28 be sufficient. I am very eager to be done as the side effects have been unbearable. I have also read that there are no studies saying that 28 days is any more effective than 21. Is that true, and if so, can I only take it for three weeks? Please advise. this has been awful.

Response from Dr. Henry

The side effects you are experiencing are most likely due to the medications. PEP started 48 hours after exposure is of uncertain benefit. Modest data supports use of PEP for 28 days. Use of Atripla for PEP is tempting but side effect and side effect issues need to be considered. The risk for a male acquiring HIV after vaginal intercourse with a women of uncertain HIV status is low (< 1%).



Previous
Epilepsy & Anti-retrovirals
Next
Truvada & Viramune side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement